Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 166, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jun 28, 1998, 7:43 PM CDT for Logan County, Mason County, Illinois. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 28, 1998, 7:43 PM CDT (00:43 UTC)
- Expired
- Jun 28, 1998, 8:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Logan County, IL, Mason County, IL
The radar
The Lincoln radar (KILX), 26 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 7:43 PM CDT | Thunderstorm Wind | Forest City, IL | Several power lines were blown down in Forest City. |
| Jun 28, 8:00 PM CDT | Thunderstorm Wind 69 | Countywide, IL | Thunderstorm winds, which were gusting to 79 mph at the weather service office, caused considerable damage throughout Logan county. The winds blew down hundreds of trees, tree limbs, power poles, and power lines. One mile north of Broadwell, an equipment she |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 6:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3145 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1452 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 290043 RRA SVRSPI ILC107-125-290145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 743 PM CDT SUN JUN 28 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOGAN COUNTY IN CENTRAL ILLINOIS MASON COUNTY IN CENTRAL ILLINOIS * UNTIL 845 PM CDT * AT 740 PM CDT...LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF MASON CITY...MOVING EAST NORTHEAST AT 15 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... MASON CITY SAN JOSE HARTSBURG LINCOLN ATLANTA THIS STORM WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE TO A STURDY BUILDING AND STAY AWAY FROM PWINDOWS. REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME. BYRD/AUTEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:00 PM CDT, 5 hours 43 minutes earlier.
Area forecast discussion, Jun 28, 2:00 PM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 PM CDT SUN JUN 28 1998 18Z SFC ANALYSIS SHOWED COLD FRONT EXTENDING FROM WI INTO NWRN IL TO NRN MO WITH WAVE DVLPING ON FRONT IN NERN KS. DWPTS IN MID TO UPPER 70S WITH TEMPS AROUND 90. INSTABILITY IS VERY HIGH OVER AREA. CU HAS DVLPD ACRS MOST AREA WITH GREATEST EXTENT IN MO AND IA. BASED ON SAT VIS LOOP...LACK OF CU FIELD IN WRN IL AND ERN MO IS DUE TO EARLIER MCS OUTFLOW BNDRY. AIRMASS COULD BE SLIGHTLY CAPPED...THOUGH BUFKIT AND MDL DATA SAYS NO AND MODIFIED 12Z SOUNDING ALSO SAYS NO. TEMPS ON BOTH ILX AND DVN SOUNDINGS AT 700MB WAS +10C WITH +12 ACRS NRN AND CNTRL MO. CU DOES HAVE MORE VERTICAL EXTENT TO IT THAT YSTRDY...BUT STILL SHALLOW. FEW RWS HOWEVER POPPING UP ON RADAR AND NOT LASTING LONG. MDLS DO INDICATE MOISTURE CONVERGENCE AND UP LVL DIVERG OVER ERN MO/WRN IL THIS EVE. INSTABILITY IS FCSTD TO REMAIN HIGH WITH CAPE VALUES ABOVE 3000 J/KG. LOW LVL DEWPOINTS WILL REMAIN IN MID TO UPPER 70S ON SFC AND +16C AT 850. COLD FRONT MOVING SLOWLY SOUTH INTO STATE THIS AFTN...WITH STRONGEST FORCING IN WI AND NRN AND NWRN MO. STORMS WILL DVLP ON FRONT IN CWA OR OUTSIDE AND THEN MOVE IN. EITHER WAY POPS SHOULD CONT IN CWA FOR TONIGHT. MDL ALSO INDICATES POTENTIAL FOR ANOTHER MCS DVLPING IN NRN MO/IA OVERNIGHT. THIS WILL PROPAGATE INTO CNTRL IL OVERNIGHT. FOR TOMORROW...STNRY FRONT OVER CNTRL IL WILL ACT AS FOCUS FOR MORE CONVECTION. HIGH MOISTURE WILL REMAIN INPLACE WITH CAPES AROUND 2500 J/KG. INSTABILITY ALSO REMAINS HIGH AND 700MB TEMPS WILL BE COOLER...FOR NO CAP. PLUS FACTOR WILL BE WIND DYNAMICS...BETTER SHR AND HELICITY FOR ROTATION. AGREE WITH SPC DAY2 OUTLOOK AND DISCUSSION. TEMPS OVERNIGHT WILL COOL LIKE THEY DID THIS MORNING WHEN OUTFLOW BNDRY WENT THRU. TOMORROW HIGHS DEPENDANT ON POSITION OF FRONT...90S SOUTH AND 80S NORTH. INPUT WILL FOLLOW SHORTLY. PIA 73/88 57 SPI 77/92 57 DEC 77/92 57 CMI 75/90 57 LWV 78/93 57 AUTEN
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:28 PM CDT | Severe Thunderstorm Warning | ILX | Fulton | 62 min |
| Jun 28, 7:48 PM CDT | Severe Thunderstorm Warning | ILX | Menard | 57 min |
| Jun 28, 7:55 PM CDT | Severe Thunderstorm Warning | ILX | Scott | 65 min |
| Jun 28, 8:06 PM CDT | Severe Thunderstorm Warning | ILX | Tazewell | 69 min |
| Jun 28, 8:24 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon | 66 min |
| Jun 28, 8:32 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 73 min |
| Jun 28, 9:06 PM CDT | Severe Thunderstorm Warning | ILX | Piatt | 39 min |
| Jun 28, 9:16 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 59 min |
| Jun 28, 9:43 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 62 min |
| Jun 28, 10:02 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Schuyler | 58 min |
| Jun 28, 10:15 PM CDT | Severe Thunderstorm Warning | ILX | Mason | 60 min |
| Jun 28, 10:34 PM CDT | Severe Thunderstorm Warning | ILX | Menard | 56 min |
| Jun 28, 11:06 PM CDT | Severe Thunderstorm Warning | ILX | Logan | 39 min |
| Jun 29, 3:47 PM CDT | Tornado Warning | ILX | Knox | 58 min |
| Jun 29, 4:02 PM CDT | Tornado Warning | ILX | Fulton | 58 min |
| Jun 29, 4:06 PM CDT | Tornado Warning | ILX | Peoria, Stark | 69 min |
| Jun 29, 4:08 PM CDT | Tornado Warning | ILX | Schuyler | 67 min |
| Jun 29, 4:27 PM CDT | Tornado Warning | ILX | Mason, Tazewell | 63 min |
| Jun 29, 4:27 PM CDT | Tornado Warning | ILX | Cass | 63 min |
| Jun 29, 4:36 PM CDT | Tornado Warning | ILX | Woodford | 69 min |
| Jun 29, 4:41 PM CDT | Tornado Warning | ILX | Marshall | 64 min |
| Jun 29, 4:47 PM CDT | Tornado Warning | ILX | Logan, McLean | 73 min |
| Jun 29, 4:47 PM CDT | Tornado Warning | ILX | Menard, Sangamon | 73 min |
| Jun 29, 4:47 PM CDT | Tornado Warning | ILX | Morgan, Scott | 73 min |
| Jun 29, 4:57 PM CDT | Tornado Warning | ILX | Christian, DeWitt, Macon, Piatt | 78 min |
| Jun 29, 5:21 PM CDT | Tornado Warning | ILX | Moultrie, Shelby | 69 min |
| Jun 29, 5:21 PM CDT | Tornado Warning | ILX | Champaign, Douglas | 69 min |
| Jun 29, 5:24 PM CDT | Tornado Warning | ILX | Tazewell | 36 min |
| Jun 29, 5:31 PM CDT | Tornado Warning | ILX | Edgar, Vermilion | 74 min |
| Jun 29, 5:31 PM CDT | Tornado Warning | ILX | Coles, Cumberland | 74 min |
| Jun 29, 6:16 PM CDT | Tornado Warning | ILX | Christian, Macon, Piatt | 29 min |
| Jun 29, 6:28 PM CDT | Tornado Warning | ILX | Douglas, Moultrie, Shelby | 47 min |
| Jun 29, 6:28 PM CDT | Tornado Warning | ILX | Champaign | 47 min |
| Jun 29, 6:30 PM CDT | Tornado Warning | ILX | Clark, Effingham, Jasper | 75 min |
| Jun 29, 6:35 PM CDT | Tornado Warning | ILX | Coles, Cumberland, Edgar | 55 min |
| Jun 29, 6:35 PM CDT | Tornado Warning | ILX | Vermilion | 55 min |
| Jun 29, 6:44 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Schuyler | 61 min |
| Jun 29, 6:51 PM CDT | Tornado Warning | ILX | Clay, Richland | 69 min |
| Jun 29, 6:51 PM CDT | Tornado Warning | ILX | Crawford | 69 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.